Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 490, NWS Jackson, MS

August 5, 2005Choctaw County, Oktibbeha County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2005, 3:46 PM CDT for Choctaw County, Oktibbeha County, Winston County, Mississippi. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 3:46 PM CDT (20:46 UTC)
Expired
Aug 5, 2005, 4:46 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Choctaw County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:50 PM CDTHAIL 0.75Starkville, MS
Aug 5, 3:58 PM CDTTSTM WND DMG3 N Ackerman, MSLARGE TREE DOWNED ACROSS HIGHWAY 15 NORTH OF ACKERMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052046
SVRJAN
MSC019-105-159-052145-
/O.NEW.KJAN.SV.W.0490.050805T2046Z-050805T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI
  NORTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF LOUISVILLE
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF STARKVILLE

* UNTIL 445 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF STARKVILLE
  TO 6 MILES NORTH OF STARKVILLE...AND MOVING SOUTHWEST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  9 MILES NORTH OF LOUISVILLE BY 445 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907

$$

MME
2 follow-up statements
000 
WWUS54 KJAN 052107
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT FRI AUG 5 2005

MSC019-105-159-052145-
/O.CON.KJAN.SV.W.0490.000000T0000Z-050805T2145Z/
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
407 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NORTHEASTERN WINSTON...NORTHEASTERN CHOCTAW AND OKTIBBEHA COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM STURGIS TO 9 MILES NORTHEAST
OF REFORM.  OTHER INTENSE THUNDERSTORMS WERE LOCATED NEAR REFORM.  
ALL OF THE THUNDERSTORMS WERE MOVING WEST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  STURGIS BY 415 PM CDT
  REFORM BY 425 PM CDT

LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907

$$

BUTTS
000 
WWUS54 KJAN 052146
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT FRI AUG 5 2005

MSC019-105-159-052155-
/O.EXP.KJAN.SV.W.0490.000000T0000Z-050805T2145Z/
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
445 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WINSTON...CHOCTAW AND
OKTIBBEHA COUNTIES EXPIRED AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS.

FURTHER STATEMENTS WILL BE ISSUED ON THESE THUNDERSTORMS BY YOUR 
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:36 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 5, 3:36 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT FRI AUG 5 2005

.DISCUSSION...TWO WEATHER FEATURES CONTINUE TO AFFECT WEATHER ACROSS
THE SOUTHEAST THIS AFTERNOON.  THE FIRST IS A NEARLY STATIONARY
FRONT...WHICH REMAINS DRAPED FROM NORTH TEXAS INTO THE OHIO VALLEY.
IT HAS SERVED AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS NORTHWEST ARKANSAS.  THE SECOND IS THE COMBINATION OF AN
INVERTED SURFACE TROUGH/WEAK LOW PRESSURE AREA AND WEAK UPPER-LEVEL
SHEAR AXIS.  ONCE AGAIN...THIS COMBINATION OF FEATURES HAS AIDED IN
THUNDERSTORM DEVELOPMENT A LITTLE CLOSER TO HOME.

THE SHEAR AXIS/TROUGH COMBINATION IS EXPECTED TO INITIALLY DRIFT
WESTWARD AS THE UPPER RIDGE KIND OF FLATTENS OUT.  A SHORTWAVE
TROUGH...MOVING ACROSS SOUTHERN CANADA/GREAT LAKES REGION...WILL
LIKELY PICK UP THE UPPER-LEVEL SHEAR AXIS THIS WEEKEND...DEVELOP THE
WAVE A LITTLE MORE...AND BRING IT ON A MORE NORTHWARD TRACK.  WITH
REGARD TO THE EXTENT OF THE SURFACE LOW DEVELOPMENT?  IM STILL A
LITTLE UNCERTAIN ON THAT.  WITH SLIGHTLY BETTER FORCING EXPECTED TO
HANG AROUND THROUGH THE EARLY PART OF THE WEEKEND...I EXPECT THE
CONVECTION SHOULD BE A LITTLE MORE SELF SUFFICIENT AND A LITTLE
LESS RELIABLE ON DIURNAL TRENDS.

REGARDLESS...PRECIPITABLE WATER VALUES ARE EXPECTED TO RISE TOWARD
THE 2 INCH MARK AGAIN AS THIS SYSTEM MOVES WEST.  THIS SHOULD RESULT
IN AN INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING.

FOR TONIGHT THOUGH...FIRST PERIOD RAIN CHANCES WILL LARGELY BE BASED
UPON ONGOING RADAR TRENDS.  AFTERNOON LAPS DATA INDICATES A HIGHLY
BUOYANT AND UNSTABLE AIRMASS OVER EASTERN PARTS OF THE STATE.  CAPE
VALUES ARE RUNNING IN EXCESS OF 2000 JOULES/KG WITH LIFTED INDICES
LESS THAN -4 DEGREES CELSIUS.  FOR THAT REASON...I HAVE MENTIONED
SOME STRONG STORMS OVER AREAS MAINLY ALONG AND EAST OF INTERSTATE 55
(INCLUSIVE OF THE METRO).  /#10/

POPS WERE INCREASED A BIT FOR SUNDAY AS THE UPPER LOW POSITIONS
ITSELF OVER OUR FORECAST AREA IN ITS SLOW MIGRATION WESTWARD. THIS
FEATURE ALONE SHOULD BE ENOUGH TO ENSURE A GOOD DEAL OF DIURNALLY
DRIVEN SHOWER AND THUNDERSTORM ACTIVITY MATERIALIZES AFTER MIDDAY
SUNDAY GIVEN THE ADEQUATE LOW LEVEL INSTABILITY WHICH SHOULD BE IN
PLACE. BUT AN ADDITIONAL FACTOR WILL BE A CONSOLIDATED LOW LEVEL
CIRCULATION WHICH SHOULD BE OFFSET TO THE EAST OF THE CENTER OF LOW
PRESSURE IN THE UPPER LEVELS. THE LOW LEVEL CIRCULATION SHOULD
FURTHER WORK TO INCREASE COVERAGE OF PRECIP IN EASTERN ZONES AND
THUS POPS WERE INCREASED A BIT OVER THE ALREADY AGGRESSIVE MAV
GUIDANCE EAST OF I-55 FOR THIS PERIOD. TEMPS WILL BE TAPERED DOWN TO
MAXES IN THE UPPER 80S IN THE EAST...BUT WESTERN AREAS SHOULD STILL
GET UP TO AT LEAST AROUND 90 DEGREES BEFORE CONVECTION COOLS THINGS
DOWN BY THE LATTER HALF OF THE AFTERNOON. THERE WILL BE THE
POTENTIAL FOR HEAVY DOWNPOURS WITH SLOW MOVING STORM CLUSTERS SUNDAY
AND THIS WAS HIGHLIGHTED IN THE HWO.

THE UPPER LOW AND LOOSELY ATTACHED LOW LEVEL CIRCULATION SHOULD
CONTINUE THEIR PROGRESS WESTWARD MONDAY AND TUESDAY...WITH BOTH
ENTITIES WEAKENING IN THE PROCESS. BY LATE TUESDAY AND INTO
WEDNESDAY THE CONTROLLING WEATHER REGIME OVER THE LOWER MISSISSIPPI
VALLEY SHOULD HAVE EVOLVED INTO A FAMILIAR (FOR THIS SUMMER)
NORTH-SOUTH ORIENTED SHEAR AXIS POSITIONED JUST WEST OF THE MS
RIVER. SO...AFTER LOTS OF SHOWERS AND STORMS ABOUT THE REGION MONDAY
AND TUESDAY AS DISTURBANCES MOVE ACROSS...WE SHOULD BEGIN TO SEE
SHOWER AND THUNDERSTORM ACTIVITY TAPER BACK MAINLY TO THE SCATTERED
AFTERNOON AND EARLY EVENING VARIETY. THIS TRANSITION WILL LIKELY BE
ACCOMPANIED BY A GRADUAL WARMING TREND WITH THE POSSIBILITY OF HIGHS
GETTING UP INTO THE MID 90S AGAIN BY THE END OF NEXT WORK WEEK AS
THE BERMUDA HIGH BUILDS IN THE FROM THE WEST. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: BUTTS
LONG TERM:  BRYANT
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT FRI AUG 05 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061945-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
245 PM CDT FRI AUG 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF
CENTRAL AND EASTERN MISSISSIPPI...MAINLY ALONG AND EAST OF
INTERSTATE 55.	THIS INCLUDES THE CITIES OF
COLUMBUS...MERIDIAN...HATTIESBURG... AND METRO JACKSON.  WIND
GUSTS UP TO 50 MILES AN HOUR WILL BE THE MAIN RISK WITH THE
STRONGER STORMS.

A WESTWARD MOVING TROUGH OF LOW PRESSURE HAS COMBINED WITH A
MOIST AND VERY UNSTABLE AIRMASS TO ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSISSIPPI THIS
AFTERNOON.  BECAUSE OF THE HIGH AMOUNT OF INSTABILITY OVER
EASTERN MISSISSIPPI...SOME OF THE THUNDERSTORMS MAY BE QUITE
STRONG.

ALTHOUGH THUNDERSTORM INTENSITY MAY DECREASE SOMEWHAT AFTER
SUNSET...THE PRESENCE OF THE LOW PRESSURE TROUGH MAY ALLOW
SHOWERS AND THUNDERSTORMS TO LINGER AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
DEVELOPING LOW PRESSURE IN THE VICINITY OF THE DEEP SOUTH AND
DEEPER TROPICAL MOISTURE RETURNING TO THE REGION COULD TRIGGER
SOME LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST
MISSISSIPPI LATE SATURDAY THROUGH MONDAY.

SLOW MOVING COMPLEXES OF SHOWERS OR THUNDERSTORMS COULD PRODUCE
RAINFALL OF ONE TO TWO INCHES IN SHORT BURSTS AT TIMES MAINLY
ALONG AND EAST OF THE INTERSTATE FIFTY-FIVE CORRIDOR. THESE RAINS
WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS FROM
LATE SATURDAY THROUGH MONDAY EVENING.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE EVENING OF
FRIDAY...AUGUST 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 2:10 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 5 2005

MSZ046-051-052-052015-
KEMPER-LAUDERDALE-NEWTON-
210 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI...

AT 210 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS ALONG THE KEMPER AND LAUDERDALE COUNTY LINE...
NEAR MERIDIAN STATION.  THE CLUSTER OF STORMS WAS MOVING TO THE
SOUTHWEST AROUND 30 MILES AN HOUR...AND WILL PASS OVER OKATIBBEE LAKE
AND COLLINSVILLE BEFORE MOVING INTO EASTERN NEWTON COUNTY.  DATA
SUGGESTS THAT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS BEING
PRODUCED BY THIS CLUSTER OF STORMS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MILES AN HOUR...FREQUENT TO CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS UP TO AN
INCH AN HOUR WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS...WHICH
COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW
LYING AREAS.

MARINERS ON OKATIBBEE LAKE SHOULD SEEK SAFE HARBOR.  WIND GUSTS
PRODUCED BY THESE STORMS WILL PRODUCE CHOPPY TO ROUGH CONDITIONS ON
THE LAKE.

FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS
Local storm report, Aug 5, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MIZE                    31.87N 89.55W
08/05/2005                   SMITH              MS   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN IN MIZE AND RALEIGH

&&

CAL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:32 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo58 min
Aug 5, 3:29 PM CDTSevere Thunderstorm WarningJANYazoo32 min
Aug 5, 3:47 PM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningJANChoctaw26 min
Aug 5, 4:29 PM CDTSevere Thunderstorm WarningJANClay, Webster54 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningJANHinds, Rankin40 min
Aug 5, 5:04 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery41 min
Aug 5, 5:55 PM CDTSevere Thunderstorm WarningJANGrenada34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.